Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 64, NWS Fort Worth, TX

April 13, 2002Jack County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 13, 2002, 10:57 AM CDT for Jack County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2002, 10:57 AM CDT (15:57 UTC)
Expired
Apr 13, 2002, 12:00 PM CDT
In force
63 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Jack County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 116 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 11:45 AM CDTHail 1.75Perrin, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 10:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 4.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2002-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2002-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
592 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 131557
SVRFTW
TXC237-131700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1057 AM CDT SAT APR 13 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACK COUNTY IN NORTH CENTRAL TEXAS

* UNTIL NOON CDT

* AT 1057 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 12 MILES NORTHWEST OF JACKSBORO...MOVING
  SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JACKSBORO AROUND 1120 AM CDT

LARGE HAIL AND DAMAGING WINDS TO AT LEAST 60 MPH ARE LIKELY WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

LAT...LON 3345 9841 3302 9840 3300 9791 3346 9794

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 10:52 AM CDT, 5 minutes earlier.

Area forecast discussion, Apr 13, 10:52 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1052 AM CDT SAT APR 13 2002

MCS EXPECTED TO AFFECT AT LEAST THE NORTHERN HALF OF NORTH CENTRAL
TEXAS THROUGH THE EVENING HOURS GIVEN THE STEEP MID LEVEL LAPSE
RATES...H850 INFLOW JET ACROSS THE WESTERN HALF...AND LINGERING OLD
THUNDERSTORM BOUNDARY TO FOCUS CONVECTION. 12Z FWD SOUNDING
INDICATED HUGE CAPES IN EXCESS OF 2500 J/KG BUT THE WIND PROFILE A
BIT UNORGANIZED IN SPEED AND DIRECTIONF FOR A SIGNIFICANT OUTBREAK
OF SEVERE WEATHER. VAD WIND PROFILES OVER WESTERN PORTIONS REMAIN A
BIT MORE FAVORABLE FOR A FEW SUPERCELLS. DIFFERENTIAL HEATING WILL
AID THUNDERSTORM DEVELOPMENT FURTHER SOUTH TOWARD THE DFW METROPLEX
IN THE AFTERNOON...ALONG YESTERDAYS OLD OUTFLOW BOUNDARY. WILL ADJUST
POPS AND TEMPERATURES IN THE RAIN-COOLED AIR FOR TODAY.

.FWD...NONE.                                     ...48...

In the hours before

Special weather statement, Apr 13, 5:03 AM CDT, 5 hours 54 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-132100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
503 AM CDT SAT APR 13 2002

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR THE RED RIVER
VALLEY TODAY...MAINLY ALONG AND NORTH OF A LINE FROM GRAHAM...TO
LEWISVILLE...AND SULPHUR SPRINGS.  THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE REMAINDER OF NORTH TEXAS TODAY.

A COMPLEX OF SEVERE THUNDERSTORMS...LOCATED OVER THE TEXAS PANHANDLE
EARLY THIS MORNING...WILL MOVE EAST AND SOUTHEAST INTO THE WESTERN
RED RIVER VALLEY BY DAYBREAK.  LARGE HAIL AND DAMAGING WINDS ARE
LIKELY WITH THESE THUNDERSTORMS AS THEY MOVE INTO NORTH TEXAS. BY
EARLY AFTERNOON...ADDITIONAL THUNDERSTORM DEVELOPMENT WILL OCCUR
ALONG ONE OR MORE OUTFLOW BOUNDARIES GENERATED BY THIS MORNINGS
ACTIVITY.  THESE THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHEAST ACROSS
THE AREA...IMPACTING PORTIONS OF THE DALLAS-FORT WORTH AND WACO AREAS
THIS AFTERNOON AND EVENING.  ALTHOUGH THE PRIMARY SEVERE WEATHER
THREATS WILL BE FORM LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS
...AN ISOLATED TORNADO OR TWO COULD OCCUR.

SPOTTER ACTIVATION MAY BE REQUIRED AS EARLY AS 10 AM IN WESTERN
AREAS OF NORTH TEXAS...AND WILL LIKELY BE REQUIRED LATER IN THE DAY
ACROSS THE REST OF THE REGION. STAY TUNED TO COMMERCIAL RADIO...
TV...OR NOAA WEATHER RADIO FOR THE LATEST INFORMATION ON THIS
SEVERE WEATHER SITUATION.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 9:12 AM CDTSevere Thunderstorm WarningFWDMontague48 min
Apr 13, 10:18 AM CDTSevere Thunderstorm WarningFWDMontague57 min
Apr 13, 10:54 AM CDTSevere Thunderstorm WarningFWDCooke66 min
Apr 13, 11:20 AM CDTSevere Thunderstorm WarningFWDWise55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.